Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 291, NWS Des Moines, IA

July 7, 2001Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2001, 9:49 AM CDT for Sac County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 7, 2001, 9:49 AM CDT (14:49 UTC)
Expired
Jul 7, 2001, 10:20 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sac County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:50 AM CDTThunderstorm Wind 52 EHolstein, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-708 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 071449
SVRDSM

IAC161-071520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
949 AM CDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 1020 AM CDT

* AT 944 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF ODEBOLT...OR ABOUT 44
  MILES EAST OF SIOUX CITY...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES NORTH OF ODEBOLT AROUND 1000 AM
  NEAR SAC CITY...7 MILES NORTH OF LAKE VIEW AROUND 1010 AM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM SATURDAY
AFTERNOON FOR NORTHERN IOWA.

LAT...LON 4255 9558 4224 9550 4223 9487 4256 9490

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:25 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 3:25 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT SAT JUL 7 2001

BIGGEST PROBLEMS WILL BE THE HEAT IN THE SHORT TERM AND CONTINUATION
OF THUNDER CHANCES THROUGH THE WEEKEND.

FLAT UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS BECOMES MORE
AMPLIFIED THROUGH 60 HOURS...RESULTING IN A TRANSITION BACK TO
NORTHWEST FLOW AND SLIGHTLY LOWER HEIGHTS. AREA WILL REMAIN ABSENT
OF ANY DIRECT INFLUENCE BY SHORT WAVE TROUGHS. ONE SUCH SHORT WAVE
WILL MOVE ACROSS THE NORTHWEST GREAT LAKES TODAY. THIS MAY GIVE THE
FRONT IN OUR AREA A LITTLE NUDGE TO THE SOUTH BUT THE GREATEST PUSH
WILL BE THROUGH THE GREAT LAKES. MODELS MAINTAIN FRONTAL BOUNDARY
ACROSS THE AREA INTO SUNDAY. MODELS DEPICT WEAK CONVERGENCE ALONG
THIS FEATURE. WHILE SURFACE BASED INSTABILITY REMAINS QUITE HIGH...
SO DOES THE CONVECTIVE INHIBITION. FORECAST MODEL SOUNDINGS WHICH
ARE IN MUCH BETTER AGREEMENT DO COOL THE H85-7 LAYER TONIGHT AND
SUNDAY THOUGH. THIS MAY BE ENOUGH TO ALLOW A FEW STORMS TO DEVELOP
ALONG THE BOUNDARY. BY LATE TODAY INTO SUNDAY H85-7 WINDS BECOME
QUITE LIGHT. IF ANY STORMS DO FORM...THEY WILL BE SLOW MOVERS AND
COPIOUS RAIN PRODUCERS WITH PRECIPITABLE WATER REMAINING AROUND 2
INCHES. CERTAINLY DO NOT LIKE CARRYING SEVERAL PERIODS OF LOW
POPS...HOWEVER I JUST CANNOT RULE OUT A THUNDERSTORM SO WILL
MAINTAIN LOW POPS IN THE FORECAST. WILL DRY THE NORTH OUT TONIGHT
AND SUNDAY AS FRONT SAGS A LITTLE TO THE SOUTH.

NEXT PROBLEM FOR THE SHORT TERM IS THE HEAT. MOST ALL TEMPS OVER THE
SOUTHERN HALF OF THE CWA REMAIN IN THE LOWER 80S AS OF 3 AM. THESE
READING COUPLED WITH EXPECTED HEAT INDICES AOA 105 DEGREES THIS
AFTERNOON WILL PROMPT A HEAT ADVISORY TODAY ACROSS THE SOUTH. SOME
HINT OF SLIGHTLY LOWER DEW POINTS TONIGHT AND A LITTLE COOLER MIN
TEMPS.

COORD WITH KOAX KDVN

.DSM...HEAT ADVISORY TODAY FOR ABOUT THE SOUTHERN HALF OF THE CWA.

JAW
N

In the hours before

Special weather statement, Jul 7, 6:00 AM CDT, 3 hours 49 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SAT JUL 7 2001

SYNOPSIS
A WEAK COLD FRONT WILL SLOWLY MOVE SOUTH INTO CENTRAL IOWA BY LATE
TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF
CENTRAL IOWA IN ADVANCE OF THE FRONT. A WARM LAYER OF AIR SHOULD
TEND TO INHIBIT THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE
DAY. BY TONIGHT...THIS WARM CAPPING LAYER OF AIR WILL COOL SLIGHTLY.
CONVERGENCE ALONG THE FRONT MAY INITIATE A FEW THUNDERSTORMS.
ALTHOUGH THUNDERSTORMS CANNOT BE RULED OUT ANY TIME TODAY...IT
APPEARS THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE LATER
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...IN EXCESS OF TWO INCHES. A SMALLER THREAT WILL BE
GUSTY WINDS IN EXCESS OF 50 MPH AND SOME HAIL.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
HUMBOLDT-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...FORT
DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...
MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
535 AM CDT SAT JUL 7 2001

* EVENT TIMING...

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
Special weather statement, Jul 7, 8:25 AM CDT, 1 hour 24 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
825 AM CDT SAT JUL 7 2001

SYNOPSIS
A WEAK COLD FRONT WILL SLOWLY MOVE SOUTH INTO CENTRAL IOWA BY LATE
TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF
CENTRAL IOWA IN ADVANCE OF THE FRONT. A WARM LAYER OF AIR SHOULD
TEND TO INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT THROUGH MUCH OF
THE DAY. A SMALL CLUSTER OF ISOLATED THUNDERSTORMS WILL RAPIDLY MOVE
EAST ACROSS NORTHERN IOWA THROUGH LATE MORNING. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE STRONG STRAIGHT-LINE WINDS.

BY TONIGHT...THE WARM CAPPING LAYER OF AIR ALOFT WILL COOL SLIGHTLY.
CONVERGENCE ALONG THE FRONT MAY INITIATE A FEW ADDITIONAL
THUNDERSTORMS. ANY THUNDERSTORMS THAT DO DEVELOP TONIGHT WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...IN EXCESS OF TWO INCHES.
A SMALLER THREAT WILL BE GUSTY WINDS IN EXCESS OF 50 MPH AND SOME
HAIL.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
825 AM CDT SAT JUL 7 2001

* EVENT TIMING... UNTIL 1 PM NORTH OF HIGHWAY 30. AFTER 1 PM SOUTH
OF HIGHWAY 30.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

$$

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:16 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.